Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 108, NWS Bismarck, ND

July 15, 2015Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2015, 4:09 PM MDT for Grant County, Morton County, North Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 15, 2015, 4:09 PM MDT (22:09 UTC)
Expired
Jul 15, 2015, 5:00 PM MDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2650 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 1:53 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 15, 1:53 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
253 PM CDT WED JUL 15 2015

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 205 PM CDT WED JUL 15 2015

CURRENT SURFACE ANALYSIS PLACES WEAK LOW OVER SOUTHEAST MONTANA
INTO SOUTHWEST NORTH DAKOTA WITH LIGHT SOUTHERLY FLOW OVER MUCH OF THE
AREA. UPPER LEVEL ANALYSIS PLACES HIGH OVER THE SOUTHERN PLAINS
WITH RIDGE EXTENDING TO THE NORTH TOWARDS THE UPPER MIDWEST. A
VARIETY OF SHORT WAVES NOTED SLIDING UP SOUTHWESTERLY FLOW.
CURRENT WAVE OVER OUR AREA CONTINUES TO PRODUCE CONVECTION MAINLY
OVER THE JAMES RIVER VALLEY...WHILE A PAIR OF WAVES OVER EASTERN
MONTANA INTO NORTHERN WYOMING CONTINUE THEIR APPROACH...WITH A
VARIETY OF ADDITIONAL WAVES BEHIND.

FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...THUNDERSTORMS
WILL CONTINUE TO DEVELOP OVER THE AREA THROUGH THIS AFTERNOON INTO
TONIGHT AS THE PARADE OF SHORT WAVES LIFT THROUGH THE REGION.
LATEST GUIDANCE STILL SUGGEST HIGHER INSTABILITY (2-3 KJ/KG) OVER
MUCH OF THE AREA THOUGH SHEAR IS MARGINAL...GREATEST TO THE NORTH.
WITH THAT SAID...WILL HAVE TO MONITOR FOR LARGE HAIL/STRONG WIND
THREAT INTO THIS EVENING. ANOTHER THING THAT WILL NEED TO BE
MONITORED IS THE LOCALIZED POTENTIAL FOR HEAVY RAIN...ESPECIALLY
IN TRAINING STORMS...AS ATMOSPHERE IS QUITE WET WITH MODELS
ESTIMATING PRECIPITABLE WATER VALUES ~160 PERCENT OF NORMAL.

ON THURSDAY...SHOWERS/THUNDERSTORMS WILL CONTINUE AS THE LAST OF
THE SHORT WAVES MAKES ITS WAY THROUGH THE REGION. MARGINAL
INSTABILITY EXPECTED OVER THE JAMES RIVER VALLEY...WITH LOWER
VALUES EXPECTED ELSEWHERE. THEREFORE...EXPECT THE SEVERE THREAT TO
BE QUITE LIMITED.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 205 PM CDT WED JUL 15 2015

AN ACTIVE WEATHER PATTERN CONTINUES TO HIGHLIGHT THE EXTENDED
FORECAST.

MODELS REMAIN IN AGREEMENT EARLY IN THE LONG TERM PERIOD REGARDING A
TROUGH OVER THE ROCKIES WITH ZONAL TO SOUTHWESTERLY FLOW ALOFT OVER
NORTH DAKOTA. THURSDAY NIGHT INTO SATURDAY A STRONGER SHORTWAVE OVER
ALBERTA/SASKATCHEWAN MOVES EAST TOWARDS NORTH DAKOTA/MANITOBA...AND
LIFTS NORTHEASTWARD INTO ONTARIO SATURDAY AFTERNOON/NIGHT. HAVE
BETTER CHANCES OF THUNDERSTORMS THROUGH SATURDAY...THEN CHANCES ARE
BETTER FOR MORE ISOLATED SHOWERS AND THUNDERSTORMS SATURDAY NIGHT
AND SUNDAY.

THE MODELS THEN DEVELOP A DEEPENING UPPER LEVEL LOW OVER NORTHERN
CANADA...AND BRING THE WESTERLIES AND HENCE THE JET STREAM FARTHER
NORTH INTO SOUTHERN/CENTRAL CANADA. THIS RESULTS IN A MORE WEAKER
AND ZONAL FLOW EARLY NEXT WEEK WITH LOW OR NO CHANCES OF
PRECIPITATION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1237 PM CDT WED JUL 15 2015

SCT TSRA WILL INCREASE IN COVERAGE TONIGHT...BRINGING LCL IFR VIS
IN HEAVIER PRECIP. STORMS WILL CONTINUE OVERNIGHT INTO THURSDAY
MORNING. MODELS ARE HINTING AT SOME FOG POSSIBLY DEVELOPING LATE
TONIGHT OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA...THOUGH
WILL WAIT TO SEE IF NEXT MODELS RUNS ALSO ADVERTISE THIS BEFORE
MENTIONING IN INDIVIDUAL TERMINAL FORECASTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JJS
LONG TERM...JV
AVIATION...JJS
Hazardous weather outlook, Jul 15, 1:22 PM MDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
222 PM CDT WED JUL 15 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
222 PM CDT WED JUL 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON WILL INCREASE IN COVERAGE
THIS EVENING OVER WESTERN AND CENTRAL NORTH DAKOTA. SOME STORMS
COULD BE SEVERE THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL
AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL MAY ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY CENTRAL THURSDAY...WITH A CHANCE ACROSS
THE WEST. THE CHANCE FOR THUNDERSTORMS CONTINUES AREA WIDE FRIDAY
AND SATURDAY...WITH ONLY A SLIGHT CHANCE FORECAST FOR SUNDAY AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. PLEASE REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
1-800-247-0212 OR VIA FACEBOOK OR TWITTER.

JJS/JV

In the hours before

Special weather statement, Jul 15, 2:49 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
249 PM MDT WED JUL 15 2015

NDZ042-152115-
GRANT ND-
249 PM MDT WED JUL 15 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL GRANT COUNTY...

AT 248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF CARSON...OR 17 MILES SOUTHEAST OF ELGIN...MOVING NORTH
AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARSON...LARK...LEITH AND HEIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4606 10145 4605 10174 4648 10184 4649 10131
TIME...MOT...LOC 2048Z 177DEG 19KT 4624 10156

DILLAHUNT/SCHILD
Local storm report, Jul 15, 2:57 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
357 PM CDT WED JUL 15 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       7 N EDGELEY             46.46N  98.72W
07/15/2015  M1.50 INCH       LAMOURE            ND   CO-OP OBSERVER

            RAINFALL RECEIVED WITHIN AN HOUR

&&

AC
Special weather statement, Jul 15, 3:10 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
410 PM CDT WED JUL 15 2015

NDZ025-037-152145-
STUTSMAN ND-FOSTER ND-
410 PM CDT WED JUL 15 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STUTSMAN AND
SOUTHEASTERN FOSTER COUNTIES...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENSAL...OR 24 MILES SOUTHEAST OF CARRINGTON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KENSAL AND COURTENAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4724 9884 4740 9884 4737 9850 4734 9850
      4733 9847 4715 9847
TIME...MOT...LOC 2110Z 281DEG 24KT 4728 9866

SCHILD
Special weather statement, Jul 15, 3:21 PM MDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
321 PM MDT WED JUL 15 2015

NDZ042-152145-
GRANT ND-
321 PM MDT WED JUL 15 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRANT COUNTY...

AT 321 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CARSON...OR 16 MILES EAST OF ELGIN...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CARSON AND LARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4641 10167 4663 10161 4664 10158 4651 10130
      4650 10130 4637 10153
TIME...MOT...LOC 2121Z 205DEG 12KT 4648 10153

SCHILD
Special weather statement, Jul 15, 3:51 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
451 PM CDT WED JUL 15 2015

NDZ034-042-152215-
MORTON-GRANT-
451 PM CDT WED JUL 15 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRANT AND SOUTH
CENTRAL MORTON COUNTIES...

AT 450 PM CDT /350 PM MDT/...A STRONG THUNDERSTORM WAS 6 MILES
SOUTHWEST OF FLASHER OVER RALEIGH...OR 25 MILES EAST OF
ELGIN...MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLASHER...LARK AND RALEIGH.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4631 10121 4629 10138 4660 10156 4664 10117
TIME...MOT...LOC 2150Z 171DEG 19KT 4638 10132

VINING
Special weather statement, Jul 15, 4:04 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
504 PM CDT WED JUL 15 2015

NDZ034-042-152230-
MORTON-GRANT-
504 PM CDT WED JUL 15 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL GRANT AND
NORTHWESTERN MORTON COUNTIES...

AT 504 PM CDT /404 PM MDT/...A STRONG THUNDERSTORM WAS 7 MILES EAST
OF HEART BUTTE DAM...OR 15 MILES SOUTHEAST OF GLEN ULLIN...MOVING
NORTH AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GLEN ULLIN AND ALMONT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4653 10152 4652 10178 4686 10188 4688 10149
TIME...MOT...LOC 2204Z 176DEG 21KT 4661 10166

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:23 PM MDTSpecial Weather StatementBISWells37 min
Jul 14, 6:57 PM MDTSpecial Weather StatementBISKidder48 min
Jul 14, 8:03 PM MDTSpecial Weather StatementBISMorton27 min
Jul 14, 8:04 PM MDTSpecial Weather StatementBISWilliams41 min
Jul 14, 8:24 PM MDTSpecial Weather StatementBISWilliams51 min
Jul 14, 9:06 PM MDTSpecial Weather StatementBISWilliams39 min
Jul 15, 12:36 AM MDTSpecial Weather StatementBISDunn24 min
Jul 15, 2:38 AM MDTSpecial Weather StatementBISMountrail52 min
Jul 15, 3:27 AM MDTSpecial Weather StatementBISMountrail63 min
Jul 15, 6:13 AM MDTSpecial Weather StatementBISBurleigh32 min
Jul 15, 6:44 AM MDTSpecial Weather StatementBISSheridan31 min
Jul 15, 8:04 AM MDTSpecial Weather StatementBISWells26 min
Jul 15, 8:47 AM MDTSpecial Weather StatementBISFoster28 min
Jul 15, 11:45 AM MDTSpecial Weather StatementBISLaMoure30 min
Jul 15, 12:24 PM MDTAreal Flood AdvisoryBISLaMoure3 hr
Jul 15, 2:49 PM MDTSpecial Weather StatementBISGrant26 min
Jul 15, 3:10 PM MDTSpecial Weather StatementBISFoster35 min
Jul 15, 3:21 PM MDTSpecial Weather StatementBISGrant24 min
Jul 15, 3:51 PM MDTSpecial Weather StatementBISGrant24 min
Jul 15, 4:04 PM MDTSpecial Weather StatementBISMorton26 min
Jul 15, 4:35 PM MDTSevere Thunderstorm WarningBISMcKenzie40 min
Jul 15, 4:50 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux55 min
Jul 15, 4:56 PM MDTSevere Thunderstorm WarningBISMercer, Oliver49 min
Jul 15, 5:03 PM MDTSpecial Weather StatementBISSioux27 min
Jul 15, 5:10 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams65 min
Jul 15, 5:14 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer61 min
Jul 15, 5:18 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger57 min
Jul 15, 5:45 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.